Illinois, 2017

Extreme Cold in Illinois, December 31, 2017

December 31, 2017 · NWS LOT · 2 events in 2 counties and zones

Bitterly cold air spread across northern Illinois on December 31st and continued into early January 2018. Wind chill values dropped to 30 below to 35 below zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Bitterly cold air spread across northern Illinois on December 31st and continued into early January 2018. Wind chill values dropped to 30 below to 35 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 31, 10:32 PM CST, 28 minutes earlier.

Area forecast discussion, Dec 31, 10:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1032 PM CST Sun Dec 31 2017

.UPDATE...
622 PM CST

Have expanded the Wind Chill Warning one tier of counties
northeast to include the far western Chicago suburbs and the
Kankakee area. The warning time remains the same from 9 pm tonight
through noon Monday.

Radiational cooling has been off to the races since 430 pm, with
several locations below zero in the western and southern CWA.
Accounting for this temperature trend into the forecast, as well
as continuing the idea of winds 7-10 mph tonight, wind chills of
-25 to -35 are forecast for the region that was just added to
the warning.

All in all though the message remains the same...very cold, even
to dangerous levels when considering the wind chill, this New
Year's Eve night and New Year's Day.

MTF

&&

.SHORT TERM...
207 PM CST

Through Monday...

LES band has managed to stay out of Porter County so far and it
looks like it will stay that way, but 30-40 miles offshore to the
north the band extends west far enough to make it difficult to
completely rule out a brief period of moderate snow over the
northeast tip of Porter County. Going to make a last minute
decision about whether or not its safe to cancel early, but
certainly looks safe with snow accumulations over northeast tip of
Porter County likely to be less than an inch or so.

Only other short term item of interest in the weather departments
is with the bitterly cold temperatures and wind chills. No changes
planned to going headlines which look to capture the expected wind
chills well. Still looks like several hours above wind chill
advisory criteria Monday afternoon, particularly in the urban heat
island area of Chicago where snow cover is less and the sun will
help temps moderate some. Despite the likely break in wind chills
Monday afternoon, plan to let advisory ride as is.

As far as ambient temps go, did go a bit lower than guidance over
the deeper snowpack over our southern CWA tonight where isolated
locations could make a run at 20 below by Monday morning.
Elsewhere, mostly looking for 10 to 15 below (except maybe the
typical cold spots like ARR, RPJ, etc). Also, Chicago's urban heat
island should limit lows in the urbanized/highly suburbanized
areas closer to the 5 to 10 below range.

Monday's highs over the deeper snowpack over southern CWA could
struggle to reach zero, while the lower snowpack, urbanized areas
of Chicago could make a run at 10 above, with everyone else
some where in between.

- Izzi

&&

.LONG TERM...
300 PM CST

Monday night through Sunday...

The remarkably long stretch of cold weather will continue through
the first shortened work week of 2018, with finally signs of
pattern relaxation next weekend. It looks to be a continuation of
the drier than normal theme of December, though a few lower
amplitude clipper type waves at least threatening the region with
snow are probable in the Wednesday to Saturday timeframe. Given
the typically low predictability of these systems, stayed close to
blended guidance PoPs, which yields a primarily forecast during
periods in which snow will be possible.

After the record or near record cold high temps on New Year's Day,
the Arctic surface high of 1046-1048 mb, while not perfectly
positioned for ideal radiational cooling, is expected be close
enough for temperatures plummeting to below zero area wide (lowest
confidence for downtown Chicago). The coldest low temperatures
early Tuesday are forecast to be in the mid teens below zero at
the typical cold spots and deepest snow covered areas along and
south of I-88 southward to the southern CWA counties. Boundary
layer decoupling should allow winds to drop off, especially
outside of Chicago, possibly light enough at times for wind chills
to rise back above Wind Chill Advisory criteria in some locations.
With this being said, will not make any changes to the going
advisory, which is in effect through 18z/Noon Tuesday.

The high pressure will settle south of the area ahead of the next
reinforcing cold front. Given warm advection (925 mb temps rising
to around +12 Celsius) and increasing southwest winds, suspect
that much of the guidance is too cold with high temperatures
Tuesday and low temps Tuesday night. Bumped up highs to ranging
from the upper single digits over deeper snow covered areas to
the mid to upper teens in and near Chicago and think these are
probably still too cool, with solidly teens area wide to even
around 20 in spots suggested by local 925 mb temp climatology. The
same can be said for lows, with a bump to low single digits to
around 10 possibly not warm enough. The breezy southwest winds
will still result in a cold feel, but not as cold wind chills as
earlier forecast.

Temperatures should reach the teens on Wednesday with the next
cold fropa, followed by the next shot of very cold to bitterly
cold air for the rest of the work week. As mentioned earlier,
can't rule out some clipper systems Wednesday through Saturday
timeframe with a threat for snow. The long awaited pattern
relaxation to close next weekend and into the following work week
could be accompanied by a storm system somewhere over the region
per recent operational and ensemble guidance, but confidence is
obviously low in any details Sunday-Monday.

Castro

&&

.CLIMATE...
622 PM CST

Records that will be in jeopardy for the first day of 2018:

             January 1 Record Low      January 1 Record Low Max
Chicago          -10 (1969)                   5 (1969)
Rockford         -13 (1924, 1968)             4 (1974)

MTF

&&

.AVIATION...
For the 06Z TAFs...

No significant aviation concerns next 30 hours, with VFR
conditions and west-northwest winds around 10 kts through the
period.

Ratzer

&&

.MARINE...
237 PM CST

Lake induced meso-low now over extreme southwest Lower Michigan
has been responsible for the squirrelly winds over the southern
portions of the lake. This small scale low will dissipate tonight
and a somewhat more uniform northwest wind will lock in over the
lake, though eastern shore areas may still see some land breeze
slackening of the winds. Moderate northwesterly winds will remain
locked in until Tuesday when winds back in advance of an Alberta
Clipper. Period of southwest gales looks likely Tuesday night,
though opted to hold off on a 5th period gale watch given the
expected lower end nature of the gales. Cold front will move
across the lake Wednesday with moderate northwest winds likely the
remainder of the week. Freezing spray will continue to be an
issue much of this week due to the arctic air mass in place,
gradually cooling lake temps and gusty winds.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039
     until noon Monday.

     Wind Chill Advisory...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039...noon Monday to noon Tuesday.

     Wind Chill Advisory...ILZ006-ILZ013-ILZ014-ILZ022 until noon
     Tuesday.

IN...Wind Chill Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until
     noon Tuesday.

LM...Small Craft Advisory...IN nearshore waters until 3 AM Tuesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 31, 4:20 PM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 PM CST Sun Dec 31 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012230-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
420 PM CST Sun Dec 31 2017 /520 PM EST Sun Dec 31 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:

  Extreme Excessive Cold Risk.

DISCUSSION:

Wind chills of 20 below zero to 35 below zero are expected
tonight.

Localized ice jam flooding will remain a threat on area rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Extreme Excessive Cold Risk.
Tuesday through Friday...
  Significant Excessive Cold Risk.
Saturday...
  Elevated Excessive Cold Risk.

DISCUSSION:

Bitterly cold air will be in place through Tuesday morning with
wind chills 20 below to 35 below zero Monday morning and 20 below
to 30 below zero Monday afternoon through Tuesday morning. Wind
chills may reach 20 to 25 below zero again Wednesday night into
Thursday morning and Thursday night into and Friday morning.

Localized ice jam flooding will remain a threat on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-012230-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
420 PM CST Sun Dec 31 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

  Hazardous Conditions for Small Craft are likely along the Indiana
  nearshore.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Friday...
  Hazardous Conditions for Small Craft are likely at times.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012230-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
420 PM CST Sun Dec 31 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance of waterspouts and heavy snow squalls.
Freezing spray is expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale force winds are possible Tuesday and Tuesday night.
Freezing spray is likely through the period.

&&

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Lee

When
December 31, 11:00 PM CST to 11:59 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, La Salle

When
December 31, 11:00 PM CST to 11:59 PM CST
Where
La Salle forecast zone
Reported by
AWOS
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731152, 731153.